Created: 16th December 2011 | Last Updated: 6th July 2016
This chapter provides an introduction to drug rashes, which are also known as adverse cutaneous drug reactions (ACDR). For more in-depth information please refer to the related chapters on mild to moderate drug rashes (most drug rashes), severe drug rashes (urticaria - angioedema - anaphylaxis, Stevens-Johnson syndrome / toxic epidermal necrolysis, Drug Hypersensitivity or DRESS syndrome, erythroderma) and photosensitive drug rashes.
This chapter is set out as follows:
- Approximately 2-3% of drugs result in ACDR
- The mechanism of ACDR can be allergic or non-allergic
- The majority are related to systemic medications but occasionally other treatments such as eye drops and inhalers can be responsible
- Patients more at risk include older patients and those with underlying conditions eg HIV, SLE and Sjorgren's
- This chapter excludes contact allergic dermatitis (refer to chapter on Eczema - contact allergic dermatitis)
- Refer to the related chapters
- Refer to the related chapters
A logical approach to ACDR
- Is it a drug reaction?
- Which drug is it? Most ACDR rashes start at around 4-14 days after commencing the drug and settle within a few weeks of the drug being discontinued. However, some ACDR can take months or years to evolve such as quinine, or thiazide diuretics causing a drug-induced subacute cutaneous lupus erythematosus. Likewise, once stopping the drug some rashes can take several months to settle eg dapsone, and drugs causing pseudoporphyria
- Is it serious and does the patient need admission?
- If not serious does the rash take on a photo-distribution - if so refer to the related chapter on Drug rashes: photosensitive
- Does any specific therapy need to be given?
- Are any investigations needed? Patch tests can be used to help confirm allergy to carbamazepine
- Are there any drugs that should be avoided in the future?
Could other family members have similar problems?
Drugs most commonly associated with ACDR
The following drugs are those most commonly associated with ACDR:
- The sulfa drugs (see below)
- The aromatic anti-epileptic drugs - carbamazepine, phenytoin and lamotrigine
- Furosemide and bumetanide
- Thiazide diuretics
- Certain anti-fungal drugs such as terbinafine
- Unless associated with anaphylaxis, antibiotics tend to cause mild-moderate ACDR and occasionally acute generalised exanthematous pustulosis (AGEP)
The Sulfa drugs (also referred to as 'sulpha')
- The term 'Sulfa' refers to sulphonamide antibiotics and a number of non-antibiotic drugs that contain a sulphonamide group in their chemical structure
- Sulphonamide antibiotics - these include sulfamethoxazole, trimethoprim and co-trimoxazole (Septrin ®), which is a combination of the two. Co-trimoxazole tends to be associated with the most serious adverse effects such as Stevens-Johnson syndrome. The adverse effects of trimethoprim tend to be less severe and occur with less frequency
Non-antibiotic sulphonamides - these are less likely to cause severe adverse effects. Relevant drugs include:
- Sulfasalazine and dapsone (these are the two most closely related to the sulphonamide antibiotics)
- The sulfonylureas eg glicazide, glipizide and glibenclamide
- Furosemide, hydrochlorothiazide and sumatriptan
Cross-reactivity - patients allergic to one sulphonamide antibiotic should avoid other antibiotics in the same group. However the link between the antibiotic and non-antibiotic group is less strong and cross-reactivity is unlikely to arise. However some still advocate avoiding dapsone or sulphasalazine in patients allergic to sulphomaide antibiotics
Drugs unlikely to cause an ACDR
- Such drugs include digoxin, aspirin, paracetamol, codeine, tetracyclines, SSRI and prochlorperazine